Tennessee, 2006

Damaging Wind in Tennessee, January 2, 2006

January 2, 2006 · NWS MRX · 1 event in 1 county or zone

One tree fell on power lines and brought them down in the Oak Ridge portion of Northeast Roane county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree fell on power lines and brought them down in the Oak Ridge portion of Northeast Roane county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 2, 3:22 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 2, 3:22 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EST MON JAN 2 2006

.SHORT TERM (TONIGHT AND TUESDAY)...A COLD FRONT IS STILL ON TRACK
TO SWEEP ACROSS THE AREA TONIGHT.  AHEAD OF THE FRONT...A LINE OF
THUNDERSTORMS HAS FORMED AND WILL BE MOVING THROUGH THE MRX CWA THIS
EVENING.  THE AREA IS WEAK TO MODERATELY UNSTABLE...AND WITH THE
INCREASE IN LOW LEVEL MOISTURE AND ADDED LIFT FROM THE APPROACHING
FRONT...THERE REMAINS THE POTENTIAL FOR A STRAY STORM TO BECOME
QUITE STRONG OR POSSIBLY SEVERE.  THIS LINE OF STORMS WILL EXIT THE
AREA THIS EVENING.  HOWEVER...MOISTURE AND ENERGY WILL CONTINUE TO
ROTATE INTO THE AREA THROUGH THE NIGHT AND TUESDAY...CONTINUING A
CHANCE OF SHOWERS.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...AN UNSETTLED WEATHER
PATTERN WILL CONTINUE ACROSS THE REGION THROUGH THE EXTENDED.  WE
WILL BE BETWEEN SYSTEM TUESDAY NIGHT AND WEDNESDAY FOR DRY
CONDITIONS.  A WEAK FRONTAL BOUNDARY MOVES THROUGH FOR WEDNESDAY
NIGHT AND THURSDAY FOR A SLIGHT CHANCE OF RAIN WITH LIGHT SNOW
POSSIBLE IN HIGHER ELEVATIONS...MAINLY NORTHERN ZONES.  A SHORT WAVE
COMES INTO THE SOUTHERN APPALACHIAN REGION THURSDAY NIGHT AND FRIDAY
FOR ANOTHER ROUND OF PRECIP.  HIGH PRESSURE BUILDS IN FOR THE
WEEKEND FOR DRY CONDITIONS.  ANOTHER WEAK FRONT IS PROGGED TO MOVE
IN ON MONDAY FOR ANOTHER SHOT AT RAIN.  KEPT CLOSE TO GUIDANCE FOR
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             44  55  37  61 /  40  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  44  52  37  58 /  50  20  10  10
OAK RIDGE, TN                       44  51  37  57 /  50  20  10  10
TRI CITIES AIRPORT, TN              44  51  36  56 /  70  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jan 2, 4:06 AM EST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EST MON JAN 2 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM CST MON JAN 2 2006 /406 AM EST MON JAN 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY ACROSS THE
TENNESSEE VALLEY AND CUMBERLAND PLATEAU...AND A SLIGHT RISK IN
SOUTHWEST VIRGINIA...THE TENNESSEE MOUNTAINS...AND EXTREME
SOUTHWEST NORTH CAROLINA.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MISSISSIPPI
VALLEY THIS MORNING AND ACROSS THE OHIO VALLEY THIS AFTERNOON.
A STRENGHTENING SOUTHERLY WIND WILL PUSH A WARM FRONT ACROSS THE
TENNESSEE VALLEY THIS MORNING...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME SEVERE THIS
MORNING...MAINLY IN SOUTHERN PORTIONS OF THE AREA FROM THE
SEQUATCHIE VALLEY TO EXTREME SOUTHWEST NORTH CAROLINA. THE MAIN
THREAT FROM THESE STORMS WILL BE THE POSSIBILITY OF LARGE HAIL.

A SECOND PERIOD OF SEVERE WEATHER RISK IS EXPECTED TO DEVELOP LATE
THIS MORNING AND THIS AFTERNOON. AN UNSEASONABLY WARM AND MOIST AIR
MASS WILL MOVE INTO THE TENNESSEE RIVER VALLEY BEHIND THE WARM
FRONTAL PASSAGE. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST
THIS AFTERNOON. DUE TO AN UNSTABLE AIR MASS AND STRONG WIND
SHEAR AHEAD OF THE FRONT...THERE IS THE POSSIBILITY FOR SUPERCELL
THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. THE AREA OF THE
GREATEST THREAT WILL BE IN THE SOUTHERN AND WESTERN PORTIONS OF THE
AREA...MAINLY WEST OF A LINE FROM LAFOLLETTE TO KNOXVILLE TO
MURPHY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED TODAY.

DGS

The radar

The Knoxville radar (KMRX), 80 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
January 2, 6:07 PM EST
Where
Roane County, Oak Ridge
Measured
45 kt (52 mph) estimated gust
Property damage
$7,000
Reported by
UTILITY COMPANY
Coordinates
36.017, -84.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486429.